Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 117, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 12:22 AM CDT for Mower County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 12:22 AM CDT (05:22 UTC)
- Expired
- Jun 24, 1998, 12:55 AM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mower County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS1 KLSE 240522 RRA SVRLSE MNC099-240555- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1222 AM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1255 AM CDT * AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF AUSTIN... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADAMS AROUND 1225 AM CDT GRAND MEADOW AROUND 1250 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TMC/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:55 PM CDT, 10 hours 27 minutes earlier.
Area forecast discussion, Jun 23, 1:55 PM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT TUE JUN 23 1998 18Z SURFACE ANALYSIS SHOWS TWO BOUNDARIES OF INTEREST. ONE ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AND THE OTHER... A WARM FRONT ACROSS THE CENTRAL PLAINS. BOTH CONTINUE THEIR NORTHWARD MOVEMENT WITH THE SECOND BOUNDARY TO BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT OVERNIGHT. DEWPOINTS ALONG AND SOUTH OF THIS BOUNDARY ARE CURRENTLY IN THE 70S. SHORT TERM... MAIN FORECAST CHALLENGE THIS PERIOD WILL BE CONVECTIVE DEVELOPMENT AND RESULTANT FLASH FLOOD AND SEVERE POTENTIAL. WARM FRONT TO MOVE NORTH AND SETUP ACROSS IOWA THIS EVENING. SEVERAL FIELDS POINT TO MCC DEVELOPMENT ALONG THIS BOUNDARY WHICH WILL AFFECT PORTIONS OF THE FORECAST AREA TONIGHT. ONCE DEVELOPED... THICKNESS GRADIENT WOULD INDICATE AN EASTERLY TRACK ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN. POOLING OF PRECIPITABLE WATERS /1.75 IN/ ALSO RE-ASSURES FLOOD POTENTIAL. AREA ALREADY SATURATED FROM RAINFALL DURING THE PAST WEEK. FLASH FLOOD GUIDANCE VALUES LOW... AROUND 1 IN/HR... 1.5 IN/6HR. GIVEN TRACK OF THE SYSTEM... BELIEVE FLOOD POTENTIAL HIGHEST ACROSS SOUTHERN PORTION OF THE FORECAST AREA. AFTER COORDINATION WITH THE SURROUNDING FORECAST OFFICES... HAVE OFFERED INPUT FOR A FFA FOR ALL NORTHEAST IOWA COUNTIES AND IN WISCONSIN... FROM VERNON COUNTY SOUTH. THE REMAINDER WE CAN PROBABLY LET THE EVENING SHIFT ADDRESS ONCE SYSTEM IS DEVELOPED AND PROPAGATION ACROSS THE REGION WILL THEN BE BETTER KNOWN. TEMPERATURES NEAR GUIDANCE LOOK GOOD. COORDINATED WITH GRB/MPX/MKX/DMX/NCRFC KRC
In the hours before
Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 22 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT TUE JUN 23 1998 THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS CENTRAL AND SOUTHWEST WISCONSIN TONIGHT. THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE STORMS SHOULD START PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAINFALL. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST WISCONSIN. KING
Special weather statement, Jun 23, 9:00 PM CDT, 3 hours 22 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT TUE JUN 23 1998 THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...AS WELL AS CENTRAL AND SOUTHWEST WISCONSIN TONIGHT. THUNDERSTORMS ACROSS NORTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THE STORMS SHOULD START PUSHING INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY 11 PM AND INTO WESTERN WISCONSIN AFTER MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE STRONG AND DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAINFALL. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS EVENING IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA AND OVERNIGHT IN SOUTHWEST WISCONSIN. KING
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.